Hail, Fulton
- When
- April 10, 1:49 PM CST to 1:54 PM CST
- Where
- Fulton County, 2 mi N of Cuba
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.529, -90.200
An approaching cold front interacted with an unseasonably warm and humid airmass to trigger severe thunderstorms west of the I-55 corridor during the afternoon and evening of April 10th. with the largest hailstones up to the size of tennis balls occurring in Canton in Fulton County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An approaching cold front interacted with an unseasonably warm and humid airmass to trigger severe thunderstorms west of the I-55 corridor during the afternoon and evening of April 10th. Given ample cold air aloft, many of the cells produced very large hail...with the largest hailstones up to the size of tennis balls occurring in Canton in Fulton County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 10, 12:01 PM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 101 PM CDT Mon Apr 10 2017 .UPDATE... Issued at 1119 AM CDT Mon Apr 10 2017 Complex forecast scenario across central and southeast Illinois today. A cold front, currently approaching west-central Illinois, is still forecast to push east of the area by later this evening. Most guidance still develops a line of showers/storms along & just ahead of the front this afternoon. However, none of the current guidance has a very good handle on the pre-frontal convection across Illinois and Missouri. The thicker cloud cover and slower warming resulting from the ongoing convection certainly has the potential to minimize the development later today. Assuming we can destabilize before the cold front arrives, a few strong to severe storms appear likely this afternoon/early evening given the moderately strong shear (bulk shear 45-50kts) and instability (pre-frontal CAPEs as high as 2000 j/kg). Have already made numerous adjustments to PoPs into this evening to try and better capture the ongoing and expected convection. Did not make major changes to other parameters, although if pre- frontal convection continues to fire over the next few hours we may have a hard time reaching forecast highs in some areas. && .SHORT TERM...(Today and tonight) ISSUED AT 332 AM CDT Mon Apr 10 2017 Most of central and southeast IL has been dry so far early this morning with recent band of convection appearing nw of the IL river. Breezy ssw winds and mostly cloudy skies keeping mild temps in the mid to upper 60s, with Effingham still at 70F. Main area of convection over northern MO and southern IA associated with a small MCS ahead of a compact short wave trof over SD/NE. Hi-resolution models gradually weaken this strong to locally severe convection with some hail as it tracks eastward into central IL thru the morning, mainly affecting western/nw half of CWA. 1000 mb surface low pressure near La Crosse, WI will weaken as it track into northern lower MI by 18Z/1 pm today. Another surface low pressure about 1007 mb ejects ne from southeast KS into nw IL this afternoon and pulling cold front se toward the IL river by early evening. Air mass to destabilize ahead of cold front over central IL during this afternoon as MLCapes rise to 1000-1500 J/kg. SPC has marginal risk across much of CWA this afternoon into mid evening, while slight risk is in northeast IL ne of Marshall county. Another mild day in the 70s ahead of the cold front today with breezy sw winds gusting to 25-35 mph. Good chances of showers and t thunderstorms this evening especially east of the IL river, then diminishing overnight, with just isolated convection southeast of I-70 by late tonight as cold front moves se of IL and approaching the ohio river by dawn Tue. Lows tonight range from lower 40s nw of the IL river, to 50-55F southeast of I-70. .LONG TERM...(Tuesday through Sunday) ISSUED AT 332 AM CDT Mon Apr 10 2017 Pacific high pressure over the central and northern Rockies to drift east into the eastern Plains on Tue, across IL Tue night and over lower MI and ohio river valley on Wed. This to bring a dry conditions to CWA from Tue thru Wed evening. More sunshine expected Tue through nw winds to cool temps closer to normal with highs around 60F northern CWA and mid to upper 60s in southeast IL. Lows Tue night around 40F northern CWA and near 45F by Lawrenceville. A fair amount of sunshine expected Wed with winds becoming se and to warm temps up a bit. Highs Wed into the mid 60s from I-74 ne and upper 60s to near 70F sw of I-74. Not as cool Wed night as clouds increase and se flow, with lows in the upper 40s/lower 50s. Models bring a weakening frontal boundary and weak surface low pressure of 1015 mb into central IA by dawn Thu. This to spread chances of showers and isolated thunderstorms into western CWA overnight Wed night and over area on Thu as weakening front moves into area. Highs Thu in the upper 60s and lower 70s. Most areas should be dry Thu night and only carries slight pops in northern CWA. Upper level ridge building into IL by dawn Friday and this to help lift front back north as warm front and return chances of showers and thunderstorms from sw to ne, with highs in the low to mid 70s on Friday.Saturday appears to be the warmest day with highs 75-80F and continued chances of showers and thunderstorms. The frontal boundary appears to push back south into area on Easter Sunday with lingering chances of convection. Temperatures starting to cool a bit especially northern CWA where highs around 70F while mid 70s in southeast IL but still staying above normal for mid April. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1257 PM CDT Mon Apr 10 2017 VFR conditions should prevail across the central Illinois terminals for the bulk of the 18Z TAF valid time. However, brief periods of MVFR conditions are possible this afternoon into early evening as showers/storms ahead of an advancing cold front move through the area. Gusty southerly winds ahead of the front will diminish and trend west and eventually northwest behind the front. Wrap around MVFR CIGs are possible Tuesday morning, but confidence is too low to include at this time. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Bak SHORT TERM...07 LONG TERM...07 AVIATION...Bak
Hazardous Weather Outlook National Weather Service Lincoln IL 1140 AM CDT Mon Apr 10 2017 ILZ040-047-049-050-111100- Cass-Morgan-Schuyler-Scott- 1140 AM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for portions of west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Minor to moderate flooding will continue along the Illinois River through this week. Scattered thunderstorms will occur across the area this afternoon. A few of the storms will be capable of producing strong wind gusts along with hail around nickel size. These will mainly be during the early afternoon hours, until a cold front pushes across the area. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... The next chance for thunderstorms will be late Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from around midday through early afternoon. ILZ027>031-036-037-041-111100- Fulton-Knox-Marshall-Mason-Peoria-Stark-Tazewell-Woodford- 1140 AM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for portions of central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will occur through the afternoon, as a cold front slowly tracks across the region. There is a slight risk of severe thunderstorms, with damaging winds and large hail the main threats. The threat of storms should move east of the area by 5 pm. Minor to moderate flooding will continue along the Illinois River through this week. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... The next chance for thunderstorms will be late Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 5 pm. ILZ038-042>046-048-053-111100- Champaign-De Witt-Logan-Macon-McLean-Menard-Piatt-Vermilion- 1140 AM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will continue through the afternoon hours, lingering until near sunset close to the Indiana border. There is a slight risk of these storms becoming severe, with damaging winds and large hail the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... The next chance for thunderstorms will be on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening, mainly before 7 pm. ILZ051-052-054>057-061-111100- Christian-Coles-Douglas-Edgar-Moultrie-Sangamon-Shelby- 1140 AM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Additional thunderstorms are expected across the area through the afternoon, lingering over eastern Illinois into early evening. A few of the storms will be capable of producing strong wind gusts and hail. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... The next chance for thunderstorms will be on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through early evening, most likely through 6 pm. ILZ062-063-066>068-071>073-111100- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 1140 AM CDT Mon Apr 10 2017 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A cold front is expected to push across the area this evening, bringing the threat for scattered thunderstorms to southeast Illinois. A few of the storms will be capable of producing strong wind gusts and hail later this afternoon into the evening hours. Minor flooding is expected to continue along the Little Wabash River through tonight, and along the Wabash River into next week. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... The next chance for thunderstorms will be on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into early this evening. Current indications suggest the primary time frame would be from 4 pm until 10 pm this evening. Geelhart
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
857 AM CDT MON APR 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM HAIL 4 WSW BISMARCK 40.24N 87.67W
04/10/2017 E1.00 INCH VERMILION IL EMERGENCY MNGR
TIME ESTIMATED BY RADAR.
&&
SBAKERSpecial Weather Statement
National Weather Service Lincoln IL
1131 AM CDT MON APR 10 2017
ILZ046-055-057-101715-
Douglas-Vermilion-Edgar-
1131 AM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EDGAR...SOUTHERN
VERMILION AND EASTERN DOUGLAS COUNTIES UNTIL 1215 PM CDT...
At 1130 AM CDT, Doppler radar was tracking a strong thunderstorm near
Newman, or 13 miles east of Tuscola, moving northeast at 65 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Georgetown, Westville, Chrisman, Ridge Farm, Newman, Sidell, Belgium,
Hume, Brocton, Hindsboro, Edgar, Indianola, Murdock, Metcalf, Palermo
and Scottland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 3967 8797 3969 8797 3968 8806 3966 8806
3965 8810 3975 8820 3988 8797 3988 8794
3990 8794 4012 8753 3973 8753
TIME...MOT...LOC 1630Z 239DEG 54KT 3975 8804
GeelhartSpecial Weather Statement
National Weather Service Lincoln IL
151 PM CDT MON APR 10 2017
ILZ061-062-066-101915-
Effingham-Shelby-Cumberland-
151 PM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY...
NORTHWESTERN CUMBERLAND AND NORTHWESTERN EFFINGHAM COUNTIES UNTIL 215
PM CDT...
At 150 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shumway, or 9 miles northwest of Effingham, moving northeast at 55
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Neoga, Stewardson, Beecher City, Shumway, Moccasin, Strasburg, Sigel,
Trowbridge and Mode.
This includes Interstate 57 between mile markers 167 and 179.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 3911 8874 3918 8881 3922 8880 3945 8852
3941 8846 3938 8847 3937 8843 3927 8830
TIME...MOT...LOC 1850Z 240DEG 49KT 3922 8867
GeelhartSpecial Weather Statement
National Weather Service Lincoln IL
216 PM CDT MON APR 10 2017
ILZ027-036-037-101945-
Tazewell-Knox-Fulton-
216 PM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR FULTON...SOUTHEASTERN KNOX AND
WEST CENTRAL TAZEWELL COUNTIES UNTIL 245 PM CDT...
At 216 PM CDT, Doppler radar was tracking strong thunderstorms 7
miles east of Prairie City, or 14 miles west of Canton, moving
northeast at 55 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Canton, Farmington, Cuba, Avon, Yates City, St. David, Williamsfield,
Fairview, London Mills, Maquon, Dunfermline, Smithfield, Bryant,
Norris, Banner, St. Augustine, Marietta, Ellisville, Fiatt and Middle
Grove.
This includes Interstate 74 between mile markers 63 and 67.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
central and west central Illinois.
LAT...LON 4063 8999 4062 8988 4051 8987 4055 8978
4055 8973 4051 8970 4039 9045 4071 9044
4093 8999
TIME...MOT...LOC 1916Z 242DEG 50KT 4058 9032
37Special Weather Statement
National Weather Service Lincoln IL
218 PM CDT MON APR 10 2017
ILZ066-067-071-101945-
Clay-Jasper-Effingham-
218 PM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JASPER...NORTHERN CLAY
AND EFFINGHAM COUNTIES UNTIL 245 PM CDT...
At 217 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Teutopolis to near Kinmundy. Movement was east
at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Effingham, Altamont, Teutopolis, Louisville, Watson, Dieterich,
Edgewood, Bible Grove, Montrose, Wheeler, Iola, Sailor Springs,
Ingraham, Bogota, Moccasin, Mason, Oskaloosa, Heartville, Lake Sara
and Gila.
This includes the following highways...
Interstate 57 between mile markers 142 and 165.
Interstate 70 between mile markers 79 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.
&&
LAT...LON 3891 8870 3891 8881 3918 8880 3917 8816
3873 8830 3873 8870
TIME...MOT...LOC 1917Z 268DEG 50KT 3911 8849 3876 8871
GeelhartSpecial Weather Statement
National Weather Service Lincoln IL
238 PM CDT MON APR 10 2017
ILZ047-049-050-102015-
Scott-Morgan-Cass-
238 PM CDT MON APR 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT...SOUTHWESTERN
CASS AND NORTHWESTERN MORGAN COUNTIES UNTIL 315 PM CDT...
At 238 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bluffs, or 9 miles northwest of Winchester, moving northeast at 45
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Jacksonville, Meredosia, Bluffs, Chapin, Arenzville, Naples, Exeter,
South Jacksonville, Concord, Valley City, Merritt, Oxville and
Jacksonville Municipal Airport.
This includes Interstate 72 between mile markers 43 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1000 PM CDT for
west central Illinois.
LAT...LON 3974 9062 3981 9059 3983 9057 3987 9058
3999 9033 3972 9017 3967 9062 3971 9065
TIME...MOT...LOC 1938Z 243DEG 38KT 3976 9054
37The Lincoln radar (KILX), 84 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
27 hail. Local standard time, as filed.
Dozens of vehicles and numerous homes sustained significant damage from the hailstorm that impacted the city of Canton and surrounding areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687063, 687064, 687065, 687066, 687067, 687068, 687069, 687070, 687071, 687087, 687072, 687073, 687088, 687089, 687075, 687074, 687077, 687076, 687085, 687084, 687078, 687081, 687079, 687080, 687082, 687083, 687086.